Wisconsin, 2014

Hail and Damaging Wind in Wisconsin, May 8, 2014

May 8, 2014 · NWS ARX · 3 events in 1 county or zone

Thunderstorms developed during the afternoon and evening of May 8th over western Wisconsin ahead of an advancing cold front. Some of these storms became severe producing quarter sized hail and some wind damage south of Arcadia (Trempealeau County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the afternoon and evening of May 8th over western Wisconsin ahead of an advancing cold front. Some of these storms became severe producing quarter sized hail and some wind damage south of Arcadia (Trempealeau County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 8, 5:06 PM CST, 25 minutes earlier.

Area forecast discussion, May 8, 5:06 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT THU MAY 8 2014

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 241 PM CDT THU MAY 8 2014

MAIN FORECAST CONCERNS THIS PERIOD...SHRA/TSRA/SEVERE CHANCES THRU
THIS EVENING...LINGERING -SHRA CHANCES FRI...TEMPERATURES.

18Z DATA ANALYSIS HAD A 1000MB LOW OVER NORTHEAST NEB WITH A TROUGH
NORTHEAST INTO NORTHWEST WI AND WARM FRONT ARCING EAST ACROSS
NORTHERN IA INTO SOUTHERN WI. WARM FRONT CONTINUES TO SEPARATE TO
DISTINCT AIRMASSES...70S WITH DEW POINTS IN THE 60S SOUTH OF THE
WARM FRONT...60S WITH DEW POINTS IN THE 50S. SB CAPE SOUTH OF THE
FRONT IN THE 1500-2500 J/KG RANGE...ELEVATED 500-1000 J/KG NORTH OF
THE WARM FRONT. AREA WSR-88D/S SHOWING CONVECTION DEVELOPING/
EXPANDING ACROSS THE SOUTH HALF OF IA...WITH/AHEAD OF SHORTWAVE
ENERGY LIFTING UP THE EAST SIDE OF THE MID LEVEL LONG WAVE TROUGH.

08.12Z MODELS GENERALLY INITIALIZED WELL. GFS AGAIN ABOUT 5F HIGH
WITH SFC DEW POINTS IN THE MOISTURE PLUME COMING NORTH THRU THE
MID MS VALLEY. SOLUTIONS CONVERGING ON A TIGHT COMPROMISE
CONSENSUS OF THE EARLIER RUNS AS THE TROUGHING/ENERGY OVER THE
ROCKIES/PLAINS LIFTS NORTHEAST THRU THE UPPER MIDWEST TONIGHT
THRU FRI NIGHT. STILL SOME LOWER LEVEL DETAIL DIFFERENCES ON
CONVECTION EVOLUTION THRU THIS EVENING...BUT AFTER THAT SOLUTIONS
QUITE SIMILAR FOR LATER TONIGHT THRU FRI NIGHT AS COOLER/DRIER AIR
SPREADS IN BEHIND THE PASSING LOW/COLD FRONT. FCST CONFIDENCE
GENERALLY GOOD FOR TONIGHT THRU FRI NIGHT.

FOR THE SHORT TERM...AS OF EARLY THIS AFTERNOON...CONVECTIVE SCENARIO
FOR LATER THIS AFTERNOON/THIS EVENING REMAINS IN QUESTION. MAIN FOCUS
FOR TSRA DEVELOPMENT REMAINS WESTERN IA/SOUTHWEST MN...NEAR THE SFC
LOW/TROUGH/FRONTS AND CLOSER TO THE STRONGER SHORTWAVE LIFTING
TOWARD EASTERN SD. SHRA/TSRA DEVELOPING/SPREADING NORTH ACROSS
IA...ALONG WITH THE CLOUD COVER CONSUMING/LIMITING CAPE EARLY THIS
AFTERNOON AND MUDDYING THE TSRA/SEVERE EVOLUTION FOR LATER THIS
AFTERNOON/EVENING. LOWER LEVEL CONVERGENCE/FORCING WOULD POINT TO A
LINE OF STRONG/SEVERE TSRA DEVELOPING IN WESTERN IA/SOUTHWEST MN
THEN LIFTING NORTHEAST ACROSS MN/IA/WI IN THE 21Z-04Z TIME-FRAME.
STRONGEST 0-6KM BULK SHEAR OF 30-60KTS IS OVER THE WEST PORTIONS OF
THE FCST AREA THIS AFTERNOON AND NORTHWEST PORTIONS OF THE FCST AREA
THIS EVENING. SWODY1 SEEMS TO HAVE THE THREATS/RISKS LAYED OUT
WELL...BASED ON CONVECTION LIFTING NORTH ACROSS IA NOT INTERFERING
TOO MUCH. WILL STAY THE COURSE WITH HIGHEST SHRA/TSRA CHANCES LATER
THIS AFTERNOON/EVENING WITH WHAT SHOULD BE A LINE OF CONVECTION
MOVING EAST/NORTHEAST ACROSS THE FCST AREA WITH/AHEAD OF THE SFC-
850MB TROUGH/COLD FRONT. SEE SWODY1 FOR MORE DETAILS ON THE SEVERE
THREATS THRU THIS EVENING.

925-850MB COLD ADVECTION/DRYING SPREAD RATHER QUICKLY ACROSS THE
FCST AREA LATE THIS EVENING/OVERNIGHT AS THE SFC-850MB LOW LIFTS
INTO NORTHEAST MN. PW VALUES OF 1 TO 1.5 INCHES AT 00Z FRI ARE HALF
THAT BY 12Z FRI. THIS AND PASSAGE OF THE SFC-850MB TROUGH/FRONT
SWEEP THE BULK OF THE SHRA/TSRA EAST AND OUT OF THE FCST AREA BY 12Z
FRI. ONLY SOME SMALL LINGERING -SHRA CHANCES IN THE EAST/NORTH ENDS
OF THE FCST AREA BY 12Z FRI. A SECONDARY SHORTWAVE TO LIFT ACROSS
THE AREA FRI AFTERNOON ALONG WITH SOME 850-700MB WRAP-AROUND/
DEFORMATION BAND MOISTURE. DEEPEST OF THIS MOISTURE ACROSS THE NORTH
END OF THE FCST AREA...WITH STEEP LOW LEVEL LAPSE RATES AND WEAK
INSTABILITY TO ABOUT 750MB. CONTINUED THE SMALL -SHRA CHANCES ACROSS
MAINLY THE NORTHEAST 1/3 OF THE FCST AREA THRU FRI AFTERNOON...WHICH
BLENDS WELL WITH NEIGHBORING GRIDS. LOSS OF DIURNAL HEATING AND
PASSING OF THE SECOND SHORTWAVE QUICKLY PUTS AN END TO THIS AND LEFT
FRI NIGHT DRY AS HIGH PRESSURE AND SHORTWAVE RIDGING ALOFT BUILD
INTO THE REGION. A COOLER PERIOD TONIGHT THRU FRI NIGHT AS A COOL
925MB AIRMASS SETTLES OVER THE REGION. WINDS/CLOUDS TO KEEP LOWS
TONIGHT ABOVE NORMAL. BELOW NORMAL HIGHS FRI UNDER THE COOL 925MB
AIRMASS. BELOW NORMAL LOWS FRI NIGHT UNDER MOSTLY CLEAR SKIES/LIGHT
WINDS. USED THE MODEL/ENSEMBLE CONSENSUS LOWS/HIGHS FOR TONIGHT THRU
FRI NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 241 PM CDT THU MAY 8 2014

MAIN FORECAST CONCERNS FOR SAT THRU SUN NIGHT...SHRA/TSRA CHANCES
THRU THE PERIOD AS MORE TROUGHING/SHORTWAVES TAKE AIM AT THE UPPER
MIDWEST.

DECENT AGREEMENT AMONG THE 08.12Z MODELS CONTINUES SAT AS THE NEXT
STRONGER SHORTWAVE TRACKS INTO MN BY LATE IN THE DAY. IMPROVING
CONSENSUS FOR RISING HGTS/SHORTWAVE RIDGING TO BUILD ACROSS THE
UPPER MIDWEST LATER SAT/SAT NIGHT...AHEAD OF THE NEXT STRONG/LONG
WAVE TROUGH TO DIG INTO THE WESTERN CONUS. TREND CONTINUES STRONGER
WITH THIS NEXT TROUGHING INTO THE ROCKIES SAT NIGHT/SUN THEN
EJECTING INTO THE WESTERN PLAINS SUN NIGHT. SHORTWAVE RIDGE AXIS
THAT BUILDS OVER THE REGION SAT NIGHT QUICKLY MOVES EAST SUN...WITH
THE REGION ALREADY UNDER THE INFLUENCE OF SOUTHWEST FLOW ALOFT AHEAD
OF THE NEXT TROUGH FOR SUN AFTERNOON/NIGHT. WITH RUN-TO-RUN
CONSISTENCY AND THE IMPROVING CONSENSUS...SAT THRU SUN NIGHT FCST
CONFIDENCE IS AVERAGE TO GOOD.

BREAK BETWEEN SYSTEMS FRI NIGHT INTO SAT IS BRIEF. THE NEXT
SHORTWAVE INTO MN LATER SAT QUICKLY SPREADS INCREASING LOWER LEVEL
THERMO-DYNAMIC FORCING/LIFT AND INCREASING MOISTURE/THETA-E
CONVERGENCE INTO THE FCST AREA THRU THE DAY ON SAT. INITIAL
MOISTURE/LIFT GOES INTO SATURATION SAT MORNING...WITH INCREASING
SHRA CHANCES INTO SAT AFTERNOON/EVENING AS THE DEEPEST MOISTURE/
STRONGER OF THE LIFT MOVES ACROSS. CARRIED HIGHEST RAIN CHANCES
LATER SAT AFTERNOON/EVENING...THE LOWER LATER SAT NIGHT BEHIND THE
SFC-850MB TROUGH AXIS. INDICATIONS FOR 250 TO AS MUCH AS 1K J/KG MU
CAPE INTO THE AREA AT 00Z SUN SO CONTINUED TSRA MENTION FOR MUCH OF
THE FCST AREA SAT AFTERNOON/EVENING. NEXT BREAK BETWEEN SYSTEMS IS
ALSO RATHER BRIEF LATER SAT NIGHT/SUN MORNING. WITH THE PROGRESSIVE
AND ACTIVE FLOW...THE UPPER MIDWEST IS BACK UNDER SOUTHWEST FLOW
ALOFT SUN AFTERNOON/NIGHT...AHEAD OF STRONG MID LEVEL TROUGHING
SWINGING THRU THE CENTRAL/SOUTHERN ROCKIES. INCREASING MOISTURE/
LIFT/INSTABILITY QUICKLY SPREAD BACK INTO THE FCST AREA FOR SUN
AFTERNOON/NIGHT. PW VALUES IN THE 1 INCH PLUS RANGE BY 00Z MON...
AHEAD OF THE NEXT STRONGER SHORTWAVE AND SFC-850MB LOW LIFTING
NORTHEAST TOWARD/INTO THE UPPER MIDWEST SUN NIGHT. RAISED SHRA/TSRA
CHANCES INTO THE 35-55 PERCENT RANGE SUN AFTERNOON AND 55-70 PERCENT
RANGE SUN NIGHT. SOME LOCALLY HEAVY RAINS POSSIBLE SUN NIGHT...
DEPENDING ON WHERE THE SFC LOW TRACKS/SFC BOUNDARIES SET UP. DUE TO
SOME UNCERTAINTIES WITH WHAT WOULD BE TIMING OF SHRA/TSRA IN/AROUND
THE AREA AND CLOUD COVER...USED THE MODEL/ENSEMBLE CONSENSUS HIGHS/
LOWS FOR SAT THRU SUN NIGHT.

FOR MONDAY THROUGH THURSDAY.../DAYS 4 TO 7/...

MAIN FORECAST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES/RAIN AMOUNTS
MON/MON NIGHT...SHRA CHANCES/COOLER TEMPS TUE-THU.

MEDIUM RANGE MODEL RUNS OF 08.00Z AND 08.12Z ALL SHOW THE SCENARIO
OF STRONG TROUGHING MOVING INTO THE CENTRAL CONUS MON. GFS REMAINS
FASTER THAN ECMWF/CAN-GEM. GOOD CONSENSUS FOR THE STRONG TROUGHING
TO THEN VERY SLOWLY MOVE INTO/ACROSS THE MID/UPPER MS VALLEY TUE
THRU THU...WITH CAN-GEM THE SLOWER/STRONGER OUTLIER BY WED. OVERALL
TREND IS SLOWING AND STRONGER WITH THE MID CONUS TROUGHING NEXT
WEEK. EVEN WITH SOME DIFFERENCES AMONG THE MODELS FOR MON-THU THE
SENSIBLE WEATHER OUTCOMES ARE MORE SIMILAR THAN ONE WOULD USUALLY
EXPECT. DAY 4-7 FCST CONFIDENCE IS AVERAGE WITH RAIN CHANCES THRU
THE PERIOD BUT GOOD FOR BELOW NORMAL TEMPS FOR TUE-THU.

EVEN WITH THE DIFFERENCES ON PROGRESSION OF THE LONG-WAVE TROUGH
ON MON...GOOD CONSENSUS FOR A STRONG PIECE OF ENERGY TO BE LIFTING
NORTHEAST ACROSS THE UPPER MIDWEST MON/MON NIGHT. RATHER STRONG
SFC LOW PROGGED TO ACCOMPANY THIS SHORTWAVE NORTHEAST ACROSS THE
REGION MON. WITH PW VALUES OF AN INCH OR MORE...SHRA/TSRA CHANCES
IN THE 40-65 PERCENT RANGE MON/MON NIGHT LOOK GOOD. POTENTIAL FOR
1 TO 2 INCHES OF RAIN FROM LATER SUN NIGHT THRU MON NIGHT. COLDER
AIR POURS IN FOR TUE THRU THU AS THE THE NORTHERN STREAM PORTION
OF THE MID LEVEL TROUGH SETTLES INTO THE UPPER MIDWEST. 850MB
TEMPS FALL TO A FEW DEGREES EITHER SIDE OF 0C FOR MUCH OF TUE-
THU...SOME 1 TO 2 STANDARD DEVIATIONS BELOW NORMAL. AFTER MORE
NORMAL EARLY MAY TEMPS THROUGH THE WEEKEND...TEMPS FOR TUE-THU
TREND AROUND 10F BELOW NORMAL. WITH THIS COLD CORE OF AIR ALOFT...
STEEP LOW-MID LEVEL LAPSE RATE AND SHORTWAVES ROTATING THRU THE
TROUGH WITH ROUNDS OF INCREASED MOISTURE/FORCING...SMALL -SHRA
CHANCES MUCH OF THE TUE-THU PERIOD REASONABLE FOR NOW. GIVEN THE
TIMING/DETAIL UNCERTAINTIES...DID NOT STRAY MUCH FROM THE MODEL/
ENSEMBLE CONSENSUS HIGHS/LOWS AND RAIN CHANCES FOR DAYS 4-7.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 606 PM CDT THU MAY 8 2014

SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS PORTIONS OF IOWA
INTO SOUTHERN MINNESOTA AND WESTERN WISCONSIN THIS EVENING.
GENERAL TREND WILL BE FOR AN INCREASE IN COVERAGE UNTIL MID
EVENING...BUT NOT COMPLETELY CLEAR UNTIL FRONTAL PASSAGE AFTER
MIDNIGHT. OUTSIDE OF STORMS...MAINLY MID LEVEL CLOUDS WITH SOME
HAZE BEING REPORTED. BRIEF PERIODS OF IFR CONDITIONS LIKELY WITH
ANY STORM MOVING OVER TAF SITE. THREAT FOR STRONGER TO SEVERE
STORMS WILL BE EARLY ON...THEN SHOULD WANE AS THE EVENING
PROGRESSES. AS SURFACE LOW LIFTS TO THE NORTHEAST...AND IN THE
WAKE OF THE COLD FRONTAL PASSAGE...WRAP AROUND MVFR DECK SLATED
TO COME INTO THE TAF SITES EARLY FRIDAY MORNING. THIS SHOULD PERSIST
FOR THE REMAINDER OF THE PERIOD. GUSTY WEST TO NORTHWEST WINDS UP
TO 25 KTS WILL DEVELOP BY LATE FRIDAY MORNING INTO THE AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 241 PM CDT THU MAY 8 2014

FLOODING CONTINUES ALONG THE MISSISSIPPI RIVER...WITH LOCATIONS
CRESTING BETWEEN GENOA AND LANSING. SHOWERS AND THUNDERSTORMS TODAY
WILL PRODUCE ANYWHERE FROM A HALF INCH TO ONE INCH OF RAIN. THIS
WILL LIKELY SLOW THE FALL FOR LOCATIONS NORTH OF MCGREGOR...AND MAY
INCREASE CRESTS SLIGHTLY SOUTH OF MCGREGOR.

POTENTIAL FOR 1 TO 2 INCHES OF RAINFALL FROM LATE SUN NIGHT THRU
MON EVENING. THIS COULD HAVE ADDITIONAL IMPACTS AND PRODUCE
ADDITIONAL RISES ON AREA RIVERS ALREADY RUNNING HIGH FROM THE
ABOVE AND MUCH ABOVE NORMAL RAINS OF APRIL.

CHECK OUT THE LATEST HYDROLOGIC STATEMENTS FOR THE DETAILS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...ZT
HYDROLOGY....RRS
Hazardous weather outlook, May 8, 2:24 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
324 PM CDT THU MAY 8 2014

IAZ008>010-018-019-029-MNZ086-087-094-095-092030-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-
324 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE FIRST ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE
THROUGH THE AREA THROUGH LATE THIS AFTERNOON. THERE WILL LIKELY BE
A LULL IN THE ACTIVITY FOR A FEW HOURS ONCE THEY PASS...BUT
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP LATER THIS EVENING. ALL
OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH
MONDAY NIGHT. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER
POTENTIAL WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED AT THIS TIME.

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-092030-
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-GRANT-
324 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY LATER THIS AFTERNOON
INTO THE EVENING HOURS. THE GREATEST TIMING LOOKS TO BE FROM 4 PM
THROUGH MID EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL LOCATIONS ALONG THE
MISSISSIPPI RIVER. CHECK THE LATEST HYDROLOGIC INFORMATION FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH
MONDAY NIGHT. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER
POTENTIAL WITH ANY OF THESE STORMS.

FLOOD WARNINGS WILL CONTINUE FOR SEVERAL LOCATIONS ALONG THE
MISSISSIPPI RIVER INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION  MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED AT THIS TIME.

WIZ017-029-034-042>044-055-092030-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND-
324 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN INTO
NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A ROUND OF THUNDERSTORMS IS EXPECTED THIS EVENING THROUGH
TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT
LOOKS BE FROM 6 PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH
MONDAY NIGHT. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER
POTENTIAL WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION  MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED AT THIS TIME.

ZT

In the hours before

Special weather statement, May 8, 3:29 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
429 PM CDT THU MAY 8 2014

MNZ079-087-088-WIZ032-082230-
OLMSTED-WABASHA-WINONA-BUFFALO-
429 PM CDT THU MAY 8 2014

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST MINNESOTA AND
FAR WESTERN WISCONSIN LATE THIS AFTERNOON...

AT 425 PM...STRONG THUNDERSTORMS CONTINUED FROM ROCHESTER...TO LAKE
CITY...TO ST CHARLES MINNESOTA. WINDS IN EXCESS OF 30 MPH AND HALF
INCH HAIL ARE POSSIBLE.

MOVE INDOORS UNTIL STORMS PASS THROUGH YOUR AREA.

IF YOU ARE ON THE MISSISSIPPI RIVER BETWEEN RED WING AND WINONA
MINNESOTA...REMAIN ALERT FOR INCOMING HEAVY WEATHER.

LAT...LON 4419 9268 4420 9255 4436 9255 4437 9243
      4446 9242 4446 9225 4441 9209 4459 9202
      4459 9153 4425 9153 4421 9160 4417 9161
      4410 9153 4403 9156 4395 9196 4385 9209
      4383 9269
TIME...MOT...LOC 2126Z 220DEG 40KT 4415 9214

SHEA
Local storm report, May 8, 3:30 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
430 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     4 W WEST CONCORD        44.15N 92.98W
05/08/2014                   DODGE              MN   EMERGENCY MNGR

            SHED BLOWN DOWN AND TREE UPROOTED ON PROPERTY

&&

ZT
Special weather statement, May 8, 4:34 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT THU MAY 8 2014

IAZ029-030-082330-
FAYETTE-CLAYTON-
534 PM CDT THU MAY 8 2014

...THUNDERSTORMS WILL BE ON THE INCREASE...

THUNDERSTORMS MOVING OUT OF THE CEDAR RAPIDS AREA WILL MOVE INTO
NORTHEAST IOWA EARLY THIS EVENING. A FEW STORMS COULD BECOME STRONG
TO SEVERE WITH A LARGE HAIL THREAT.

IF STORMS APPROACH YOUR AREA...MOVE INDOORS OR TO A SHELTER. DO NOT
TAKE ANY RISKS STAYING OUT IN THE WEATHER.

LAT...LON 4281 9167 4277 9159 4267 9137 4266 9137
      4265 9138 4265 9178
TIME...MOT...LOC 2231Z 211DEG 46KT 4234 9186

SHEA
Special weather statement, May 8, 4:51 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT THU MAY 8 2014

MNZ079-086>088-094-095-082345-
OLMSTED-WABASHA-FILLMORE-WINONA-DODGE-MOWER-
551 PM CDT THU MAY 8 2014

...STRONG TO SEVERE THUNDERSTORMS COULD BRING BOUTS OF HAIL AND WIND
TO SOUTHEAST MINNESOTA EARLY THIS EVENING...

OVER THE PAST HOUR...WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS
WERE FORMING NEAR THE MINNESOTA AND IOWA STATE LINE. THESE HAVE BEEN
GROWING IN STRENGTH AT TIMES...AND THEN WEAKENING.

IF STORMS APPROACH YOUR AREA...STAY OR MOVE INDOORS. DO NOT TAKE A
RISK BY STAYING OUTDOORS WHEN LIGHTNING IS IN THE VICINITY.

LAT...LON 4419 9305 4419 9255 4436 9255 4437 9244
      4446 9242 4446 9225 4437 9197 4432 9191
      4420 9188 4403 9158 4400 9144 4385 9129
      4385 9173 4350 9174 4350 9305
TIME...MOT...LOC 2249Z 214DEG 31KT 4348 9303

SHEA
Special weather statement, May 8, 5:15 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT THU MAY 8 2014

WIZ032-033-082345-
BUFFALO-TREMPEALEAU-
615 PM CDT THU MAY 8 2014

...STRONG THUNDERSTORMS WILL MOVE THROUGH PARTS OF WESTERN
WISCONSIN...

STORMS HAD JUST MOVED OUT OF THE WINONA MINNESOTA AREA AT 610
PM...AND COULD BE PRODUCING SMALL HAIL AS THEY TRACK TOWARDS ARCADIA
AND INDEPENDENCE WISCONSIN. THEY WERE MOVING NORTHEAST AT 50 MPH.

AS THESE STORMS QUICKLY MOVE INTO YOUR AREA...MOVE INDOORS OR SEEK
SHELTER UNTIL THEY PASS. THE RAIN AND HAIL SHOULD NOT LAST LONG.

LAT...LON 4459 9116 4427 9117 4408 9150 4414 9173
      4459 9165
TIME...MOT...LOC 2313Z 200DEG 43KT 4419 9158

SHEA
Special weather statement, May 8, 5:15 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT THU MAY 8 2014

WIZ032-033-082345-
BUFFALO-TREMPEALEAU-
615 PM CDT THU MAY 8 2014

...STRONG THUNDERSTORMS WILL WESTERN WISCONSIN...

STORMS HAD JUST MOVED OUT OF THE WINONA MINNESOTA AREA AT 610
PM...AND COULD BE PRODUCING SMALL HAIL AS THEY TRACK TOWARDS ARCADIA
AND INDEPENDENCE WISCONSIN. THEY WERE MOVING NORTHEAST AT 50 MPH.

AS THESE STORMS QUICKLY MOVE INTO YOUR AREA...MOVE INDOORS OR SEEK
SHELTER UNTIL THEY PASS. THE RAIN AND HAIL SHOULD NOT LAST LONG.

LAT...LON 4459 9116 4427 9117 4408 9150 4414 9173
      4459 9165
TIME...MOT...LOC 2313Z 200DEG 43KT 4419 9158

SHEA

The radar

The La Crosse radar (KARX), 47 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trempealeau

When
May 8, 5:31 PM CST
Where
Trempealeau County, 1.21 mi NW of Tamarack
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.190, -91.490

A roof was blown off a shed and a gravity box wagon was blown over south of Arcadia in the Pine Creek area.

Hail, Trempealeau

When
May 8, 5:31 PM CST
Where
Trempealeau County, 1.21 mi NW of Tamarack
Measured
1 in hail
Reported by
Public
Coordinates
44.190, -91.490

Quarter sized hail fell south of Arcadia in the Pine Creek area.

Hail, Trempealeau

When
May 8, 5:46 PM CST
Where
Trempealeau County, 3.27 mi ESE of Independence
Measured
0.75 in hail
Reported by
Public
Coordinates
44.330, -91.360

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516096, 516097, 516093.